Lifestyle

Painkiller Warning: Taking too many acetaminophen can cause dry eyes and other symptoms

Excessive use of painkillers such as acetaminophen can cause a number of unusual symptoms, most notably affecting the stomach. According to studies, suffering from dry eyes can also be associated with the drug

Paracetamol overuse associated with dry eyes
Taking too many paracetamols can make dry eyes worse

Paracetamol is a common pain reliever used to treat pain or high temperature. Most people can safely take acetaminophen, including pregnant and breastfeeding women.

However, some people need to be extra careful with acetaminophen, as overuse of the drug can lead to liver damage, liver failure, and death.

Most people have few or nonspecific symptoms in the first 24 hours after a acetaminophen overdose, such as: B. tiredness, abdominal pain or nausea.

This is typically followed by a few days without any symptoms, followed by yellowing of the skin, bleeding disorders, and confusion as a result of liver failure.

Occasionally, excessive use of acetaminophen can cause severe dry eyes, which can negatively impact a person’s life.

What is dry eye?







Taking too much paracetamol can be dangerous
(

Picture:

(Getty Images/iStockphoto)

Dry eye is a condition characterized by a poorly functioning tear film due to an impairment in either the quantity or quality of the tear film in front of the cornea.

This leads to symptoms such as dry or burning eyes, “sandy” or “gravelly” foreign body sensation.

It is known that taking certain medications indirectly affects the autonomic nervous system, affecting fluid secretion and causing the dry eye effect.

Medications known to increase these include beta-blockers, antihistamines, antidepressants, and acetaminophen.

Paracetamol is the drug most commonly taken in overdose.

An overdose of the drug can also lead to liver failure and be fatal within a few days.

Link between paracetamol and dry eyes

The effect of paracetamol on tear production in 100 young healthy volunteers was studied in the right eye. These subjects consisted of 40 men and 60 women.

Tear secretion was measured to determine what kind of effect the drug was having on the eyes.

The mean baseline tear secretion was found to be 25.63 mm.

“These reductions proved to be statistically significant and demonstrate that acetaminophen significantly inhibits tear production,” the study states.

It concluded: “Paracetamol therefore has an inhibitory effect on tear production in healthy individuals and it is recommended to be used with caution in patients with or predisposed to dry eye.”

Want to get the latest health news straight to your inbox? Sign up for the Mirror Health newsletter HERE

Here’s how to help improve dry eyes

  • Change your environment
  • Eat more oily fish in your diet
  • Use warm compresses and then wash your eyelids
  • Stay away from cigarette smoke
  • Take regular breaks if you strain your eyes for a long time.

Long-term use of acetaminophen has also been linked to higher blood pressure over time.

One study followed 110 volunteers, two-thirds of whom were taking medication for high blood pressure or hypertension.

Participants were asked to take 1g of acetaminophen, a common dose for patients with chronic pain, four times a day for two weeks, and then dummy pills or placebo for another two weeks.

The study showed that acetaminophen increased blood pressure, with researchers advising doctors to start patients with chronic pain on the lowest possible dose of acetaminophen and to keep a close eye on those with high blood pressure and at risk of heart disease.

Additional complications can include kidney failure, pancreatitis, low blood sugar, and lactic acidosis.

The usual adult dose is one or two 500mg tablets up to four times in 24 hours, says the NHS.

It added, “Always leave at least four hours between doses.”

What to do if you take too much paracetamol

If you think you have overdosed on paracetamol, you should call 911 right away.

The NHS says you should be stopped by 111 if you take more than two extra acetaminophen tablets or more than eight acetaminophen tablets in 24 hours.

Speaking too much acetaminophen can be dangerous and you may need treatment.

Accidentally taking an extra pill or two is unlikely to be harmful as long as you don’t take more than eight pills in 24 hours, says the NHS.

Wait at least 24 hours before taking any more.

Continue reading

Continue reading

https://www.mirror.co.uk/lifestyle/health/painkiller-warning-taking-many-paracetamols-26956021 Painkiller Warning: Taking too many acetaminophen can cause dry eyes and other symptoms

Fry Electronics Team

Fry Electronics.com is an automatic aggregator of the all world’s media. In each content, the hyperlink to the primary source is specified. All trademarks belong to their rightful owners, all materials to their authors. If you are the owner of the content and do not want us to publish your materials, please contact us by email – admin@fry-electronics.com. The content will be deleted within 24 hours.

Related Articles

Back to top button